Hey Dr. Bob, My doc mentioned something about procit increasing my testosterone and that that increase in "vitamin T" would lead to more energy. Sounds good to me as my butt has been dragging lately. Guess my blood count was down a bit since starting combivir and sustiva. Can procrit be taken once a day? Thanks for being here Dr. Bob. You're the one that we trust. tired guy
Hey Tired Guy,
Well, youve got things a bit backwards. Procrit does not increase testosterone; it increases red blood cell production thereby correcting anemia problems.
Heres the scoop on the relationship between "Vitamin T" and Procrit. Procrit is a medication that is identical to a naturally occurring hormone in our bodies called erythropoietin. Erythropoietin, which is made in the kidneys, regulates and stimulates the production of red blood cells in our bone marrow. Testosterone is an anabolic steroid hormone. One of its many effects is to increase the kidneys production of erythropoietin. Mind you that is not its primary function!
So if youre fatigued due to your "blood count being down a bit" (anemia), should you take testosterone? No. If you are anemic due to AZT or HIV itself you should take Procrit. That way you stimulate the production of red blood cells without all the other unnecessary testosterone effects. If your blood counts are dropping on Combivir/Sustiva, its possible your AZT (a component of Combivir) is the problem. Treatment options would include switching to another drug or treating the anemia with Procrit. Procrit is self-administered by a small injection given just under the skin once per week.
When should you take testosterone? Only when blood testosterone levels are low.
Hope that clarifies things a bit. Write back if you have additional questions! Hope the zip is back in your zippity-doo-dah very soon.